Texas, 2003Drought in Texas, December 1 to 31, 2003
December 1 to 31, 2003 · NWS LUB · 24 events in 24 counties and zones
24 drought, as filed by the National Weather Service.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $240 million
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 2:10 PM CST, 9 hours 50 minutes earlier.
Area forecast discussion, Nov 30, 2:10 PM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
210 PM CST SUN NOV 30 2003
.SHORT TERM...
MORNING UPPER AIR ANALYSES AND WATER VAPOR SATELLITE IMAGERY
INDICATE A SHORT WAVE OVER THE SRN PLAINS HAS SHIFTED INTO THE WRN
GULF OF MEXICO WITH A CLOSED LOW LOCATED OFF THE NRN CA COAST. THE
CA LOW WILL TRANSLATE INLAND AS AN OPEN WAVE THROUGH LATE MON.
MID/UPPER LEVEL RIDGE AXIS SHIFTS E OF OUR REGION BY MON AFTERNOON
SO BELIEVE WELL START TO SEE A LITTLE MORE CI/CS INCREASE OVER OUR
CWFA TOMORROW AHEAD OF THE WRN CONUS TROUGH. BIGGER FACTOR
CONCERNING OUR WEATHER OVER THE NEXT 30 HOURS WILL BE SFC FEATURES.
18Z SFC ANALYSIS INDICATES LOW PRESSURE CENTERED OVER THE ERN TX
PANHANDLE WITH A TROUGH EXTENDING S/SW FROM THE LOW ACROSS OUR CWFA.
AN E-W ORIENTED COLD FRONT WAS LOCATED ACROSS CENTRAL KS AND NERN
CO. THE COLD FRONT WILL BACKDOOR INTO OUR CWFA EARLY TONIGHT. LOW
LEVEL FLOW WILL BECOME NELY TONIGHT THEN VEER TO THE SE LATE MON.
SFC DEWPOINTS WILL LIKELY BE HIGHER ON MON THAN THEY HAVE BEEN IN
QUITE SOME TIME...BROUGHT 40 DEWPOINTS INTO THE SERN COUNTIES BY 00Z
TUE. COOLER AIR MASS AND E/SE LOW LEVEL FLOW WILL RESULT IN HIGHS ON
MON CLOSER TO SEASONAL VALUES...NGM MOS VALUES LOOK REASONABLE.
TRENDED TOWARD THE COOLER MAV/MET VALUES FOR TONIGHT. EJC
.LONG TERM...
UPPER LOW OFF WEST COAST OF CALIFORNIA TO BEGIN TRANSLATING TO THE
EAST MONDAY. AS A RESULT RIDGE OF HIGH PRESSURE TO MOVE TOWARD WEST
TEXAS. RIDGE FLATTENS TUESDAY WITH DISTURBANCE MOVING NORTH OF THE
FA TUESDAY NIGHT/WEDNESDAY...AND WITH LOW LEVEL MOISTURE RETURN
INDICATED (ALBEIT WEAK) POSSIBLY COULD SEE SOME LIGHT SHOWERS
TUESDAY AFTERNOON AND EVENING WITH BEST CHANCE OVER THE LOW ROLLING
PLAINS.
LATEST GFS CONTINUES TO SHOW LOW CLOUDS OVER SPREADING THE FA LATE
MONDAY NIGHT ALONG WITH A SOUTHEASTERLY UPSLOPE FLOW. TIMING OF THE
SYSTEM COMING ACROSS WILL BE CRITICAL TO ONSET OF PRECIPITATION
CHANCES TUESDAY AFTERNOON/NIGHTTIME. MODELS ALSO INDICATE ANOTHER
COLD FRONT INTO THE FA EARLY WEDNESDAY...THEN ANOTHER FRONT FRIDAY.
CURRENT FORECAST ON TRACK AND PLAN NO MAJOR CHANGES TO THE LATTER
PART OF THE EXTENDED PERIODS AS MODEL SOLUTIONS AGAIN A LITTLE
DIFFERENT ON THIS RUN FROM PREVIOUS RUNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 30 59 37 63 / 0 0 0 10
TULIA 31 58 39 64 / 0 0 0 10
PLAINVIEW 33 59 40 64 / 0 0 0 10
LEVELLAND 33 61 39 64 / 0 0 0 10
LUBBOCK 33 60 41 64 / 0 0 0 10
BROWNFIELD 34 62 41 67 / 0 0 0 10
CHILDRESS 35 57 44 62 / 0 0 0 20
SPUR 36 60 45 64 / 0 0 0 20
ASPERMONT 38 61 45 64 / 0 0 0 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
69/XI
Hazardous weather outlook, Nov 30, 5:59 AM CST, 18 hours 1 minute before
TXZ021>044-011200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
559 AM CST SUN NOV 30 2003
THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Drought, Parmer
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Parmer forecast zone
- Crop damage
- $240 million
- Reported by
- NEWSPAPER
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
The long-term drought persisted across the South Plains, extreme southern Texas Panhandle, and Rolling Plains through December. Very few locations across the region received any rainfall at all during the month and average monthly rainfall amounts from the 37 NWS cooperative stations averaged only 0.01 inches. Soil moisture conditions remained very dry. Water supplies from area lakes remained extremely low and conservation capacities of Lake Meredith, Mackenzie Lake, and White River Lake were near record low levels. The Lubbock International Airport received 8.83 inches of rain during 2003 making it the 2nd driest year on record in the Lubbock area since records began in 1911. This precipitation amount was 47 percent of the normal average annual rainfall for the area. Other locations that received notably low precipitation during 2003 included 7.82 inches in Morton (43 percent of normal), 7.91 inches in Muleshoe (48 percent of normal), 9.00 inches in Plainview (45 percent of normal), and 9.29 inches in Levelland (47 percent of normal).Crop damage estimates from across the South Plains, extreme southern Texas Panhandle, and Rolling Plains indicate that an estimated 800,000 bales of cotton were lost due to the drought in 2003. Most of this damage occurred to dry land crops during July and August.
Drought, Bailey
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Bailey forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought, Briscoe
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Briscoe forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Drought, Castro
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Castro forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
Drought, Childress
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Childress forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
Drought, Cochran
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Cochran forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
Drought, Cottle
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Cottle forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.078, -100.279 (the zone’s center; the record gives no point)
Drought, Crosby
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Crosby forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
Drought, Dickens
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Dickens forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.617, -100.779 (the zone’s center; the record gives no point)
Drought, Floyd
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Floyd forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.072, -101.303 (the zone’s center; the record gives no point)
Drought, Garza
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Garza forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Drought, Hale
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Hale forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
Drought, Hall
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Hall forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
Drought, Hockley
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Hockley forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Drought, Kent
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Kent forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.181, -100.778 (the zone’s center; the record gives no point)
Drought, King
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- King forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.617, -100.256 (the zone’s center; the record gives no point)
Drought, Lamb
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Lamb forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
Drought, Lubbock
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Lubbock forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Drought, Lynn
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Lynn forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
Drought, Motley
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Motley forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
Drought, Stonewall
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Stonewall forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
Drought, Swisher
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Swisher forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
Drought, Terry
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Terry forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
Drought, Yoakum
- When
- December 1, 12:00 AM CST to December 31, 11:00 PM CST
- Where
- Yoakum forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Colorado, December 1 to 31, 200321 events
- Drought in Wisconsin, December 1 to 9, 200320 events
- High Wind in Alaska, December 1 to 2, 2003$14,000 · 61 kt wind · 9 events
- Drought in Utah, December 1 to 31, 20037 events
- Dense Fog in Wyoming, December 1 to 2, 20033 events
- High Wind in New York, December 1, 2003$10,000 · 60 kt wind · 2 events
- Flood in Illinois, December 1 to 5, 20031 event
- Heavy Snow in Michigan, December 1 to 2, 20031 event
- Heavy Rain in Hawaii, December 1, 20031 event
- Heavy Rain in Hawaii, December 1, 20031 event
- Heavy Rain in Hawaii, December 1, 20031 event
- Heavy Snow in Washington, December 1, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328089, 5328090, 5328091, 5328092, 5328093, 5328094, 5328095, 5328096, 5328097, 5328098, 5328099, 5328100, 5328101, 5328102, 5328103, 5328104, 5328105, 5328106, 5328107, 5328108, 5328109, 5328110, 5328111, 5328112.